South Dakota, 2012

Hail and Damaging Wind in South Dakota, March 19, 2012

March 19, 2012 · NWS FSD · 3 events in 1 county or zone

A thunderstorm produced large hail and damaging winds in Moody County early in the afternoon of March 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail and damaging winds in Moody County early in the afternoon of March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 9:25 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 19, 9:25 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT MON MAR 19 2012

.DISCUSSION.../ISSUED AT 1025 AM CDT/
BAND OF SHOWERS SHOULD CONTINUE TO COME UP INTO MOST OF WESTERN HALF
OF AREA LATE THIS MORNING WITH A FEW THUNDERSTORMS MAINLY NEAR AND
EAST OF THE JAMES RIVER VALLEY...MORE SCATTERED SHOWERS FURTHER
EAST. THE INTRUDING DRYLINE WILL BE FIGHTING THE PRECIPITATION IN
OUR FAR WEST...SAID DRYLINE ALREADY HAVING MADE IT INTO CHAMBERLAIN.
THIS WILL TREND TO AN AFTERNOON CLOSER TO WHAT WE HAVE BEEN CARRYING
WITH PRECIPITATION STEADILY TRENDING TO A CONCENTRATION IN OUR
EAST. NEW NAM DOES NOT LOOK THAT EXCITING RAIN WISE THOUGH SINCE WE
ARE IN SPRING...IT HAS THE USUAL AND OBVIOUS TROUBLES WITH
CONVECTION. ANYWAY...THE RAIN MOVING INTO THE FAR WEST CURRENTLY
SHOULD BE TRENDING TO A DECREASING THREAT IN THE AFTERNOON. AM
KEEPING THE HIGH AFTERNOON POPS IN OUR EAST. WILL CONTINUE TO
MONITOR SLIGHT SEVERE THREAT IN OUR SOUTHEAST...MAINLY IOWA...AS
DYNAMICS...SHEAR...AND INSTABILITY OUTLOOK IN FLUX.

NAM HINTS AT A LITTLE BREAK IN UPPER SUPPORT LATER THIS AFTERNOON
BEFORE RENEWING THE ATTACK WITH A MUCH STRONGER THAN EARLIER
INDICATED WAVE FOR TONIGHT. THIS WILL ALMOST CERTAINLY REQUIRE MUCH
HIGHER SHOWER AND THUNDERSTORM THREAT FOR TONIGHT IN OUR EASTERN TWO
THIRDS...AND IF OTHER MODELS BEAR OUT THE NAM WILL MAKE THAT
ADJUSTMENT BEFORE TOO LATE. IF THE NAM IS CLOSE ON THIS WAVE IT WILL
SURELY BE TOO WEAK ON RAIN AMOUNTS FOR THE SAME REASON AS
ABOVE...BUT AGAIN WILL BE CHECKING OUT MORE INFO BEFORE GOING WITH
ANY DELUGE.

TEMPERATURES ARE REQUIRING SOME ADJUSTMENT UP TODAY MANY AREAS WITH
CLOUD COVER NOT THAT THICK AWAY FROM RAIN AREAS. / WILLIAMS

&&

.PREV DISCUSSION.../ISSUED AT 355 AM CDT/
MAIN CHALLENGE TODAY WILL BE COVERAGE AND TIMING OF CONVECTION
ACROSS THE AREA...WITH ANY THUNDERSTORM ACTIVITY SEEMINGLY BEING
TIED TO STRONG MOISTURE TRANSPORT ON A 40 KT LOW LEVEL JET STREAMING
INTO OUR AREA FROM THE SOUTHERN PLAINS...AND WEAK MIDLEVEL
SHORTWAVES EMBEDDED IN A SOUTHWESTERLY FLOW. THESE SUBTLE FEATURES
ARE OF COURSE DIFFICULT TO TIME...THOUGH MODELS ARE HINTING AT ONE
SUCH FEATURE TRACKING OVER OUR AREA BY AFTERNOON.  PRESENTLY SEEING
CONVECTION CONFINED TO WESTERN KANSAS EARLY THIS MORNING...AND
TIMING THIS CONVECTION FROM PURE ADVECTION...WITHOUT ANY NORTHERN
DEVELOPMENT...WOULD PUT IT INTO OUR SOUTHERN AREAS BY LATE MORNING.
WOULD EXPECT MORE WIDESPREAD COVERAGE TO DEVELOP ROUGHLY FROM THE
INTERSTATE 29 CORRIDOR LATER THIS AFTERNOON WITH STRONG MOISTURE
TRANSPORT CONTINUING AND AFOREMENTIONED SHORTWAVE TRACKING THROUGH
THE REGION. NOT EXPECTING MUCH IN THE WAY OF HEATING TODAY WITH
ABUNDANT CLOUD COVER...SO INSTABILITY REMAINS PRETTY LIMITED WITH
AFTERNOON ML CAPE VALUES ONLY AVERAGING AROUND 500 J/KG...THOUGH
WITH EFFECTIVE SHEAR VALUES OF AROUND 50 KTS AND 0 TO 3 KM HELICITY
AVERAGING BETWEEN 150 TO 200 M2/S2...CANNOT COMPLETELY RULE OUT A
SEVERE THUNDERSTORM IN OUR EAST BY LATER THIS AFTERNOON WITH LARGE
HAIL AND A GUSTY WIND. HIGHS TODAY ARE LOOKING TO BE JUST EITHER
SIDE OF 70.

WITH REGARD TO ANY FIRE WEATHER CONCERNS TODAY...A DRYLINE PRESENTLY
SITUATED OVER WESTERN SOUTH DAKOTA EARLY THIS MORNING IS EXPECTED TO
PUSH TO THE EAST THROUGH THE DAY...NUDGING INTO OUR FAR WEST BY
AFTERNOON...YIELDING DEW POINT VALUES IN THE LOWER TO MID 30S. THIS
WOULD TRANSLATE TO RELATIVE HUMIDITY VALUES IN THE MID 20S FOR A
COUPLE OF HOURS THIS AFTERNOON IN OUR EXTREME WESTERN BRULE AND
GREGORY COUNTIES...WITH WINDS AROUND 20 KTS...SO WILL BE SOMETHING
TO KEEP AN EYE ON.

TONIGHT SHOULD SEE ANY SHOWERS AND THUNDERSTORMS TAPER OFF FROM WEST
TO EAST WITH DIMINISHING MOISTURE TRANSPORT AND LIFT. COOLER AIR
WILL BEGIN TO SPREAD ACROSS THE AREA DURING THE NIGHT WITH A FRONTAL
BOUNDARY...WITH LOWS DROPPING DOWN TO NEAR 40 IN OUR FAR WEST TO THE
LOWER 50S EAST OF INTERSTATE 29.

MODELS CONVERGING ON ANOTHER MORE MEANINGFUL SHORTWAVE TRACKING
THROUGH OUR SOUTHEAST ON TUESDAY...WITH STRONG UPPER LEVEL
DIVERGENCE AND MIDLEVEL FRONTOGENESIS SETTING UP THROUGH PORTIONS OF
NORTHWESTERN IOWA AND SOUTHWESTERN MINNESOTA...AND RAISED POPS TO
CATEGORICAL OVER THAT AREA ON TUESDAY AFTERNOON. COOLER AIR
CONTINUES TO SETTLE INTO THE REGION ON TUESDAY WITH 850 MB TEMPS
RUNNING IN THE SINGLE DIGITS C...AND LOOKING FOR HIGHS IN THE UPPER
50S TO LOWER 60S. POTENTIALLY WET CONDITIONS WILL CONTINUE IN OUR
SOUTHEAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL LOW
BEGINS TO MEANDER NORTHWARD FROM THE SOUTHERN PLAINS.

MEANDERING UPPER LOW IS MAIN CONCERN FOR THE FIRST PART OF THE
LONGER RANGE PERIOD THURSDAY THROUGH SUNDAY. MODELS DIFFER ON
GENERAL TRACK OF THE LOW AS IT WANDERS EAST-NORTHEAST THROUGH THE
CENTRAL PLAINS/MID-MISSISSIPPI VALLEY LATE THIS WEEK...BUT SIMILAR
IN INDICATIONS OF TROWAL AND BROAD ISENTROPIC LIFT/MID LEVEL WARM
ADVECTION SPREADING NORTHWARD INTO OUR FORECAST AREA THURSDAY INTO
THURSDAY EVENING. BETTER CHANCES FOR RAIN LOOK TO BE FOCUSED ACROSS
EASTERN PARTS OF THE AREA...BUT WEAK LIFT/MOISTURE DOES EXPAND INTO
WESTERN PARTS OF THE CWA SO WILL INCLUDE SOME LOW CHANCE POPS MOST
AREAS. ISENTROPIC LIFT/MOISTURE LIFT NORTH OF THE AREA BY DAYBREAK
FRIDAY...WITH JUST A SLIGHT CHANCE THAT SOME LIGHT SHOWERS COULD
LINGER OVER FAR NORTHEAST AREAS INTO FRIDAY MORNING. LATER FRIDAY
UPPER LOW MAY LIFT FAR ENOUGH NORTH TO BRING SOME LIGHT SHOWERS BACK
INTO FAR SOUTHERN PARTS OF THE CWA...BUT LOW CONFIDENCE IN EVOLUTION
OF THIS WRAPPED UP SYSTEM WARRANTS ONLY POPS IN SLIGHT CHANCE RANGE
FOR NOW. GENERAL MODEL CONSENSUS SHIFTS THE UPPER LOW EAST OF THE
AREA FRIDAY NIGHT WITH UPPER RIDGING BRINGING A DRY WEEKEND TO THE
AREA. TEMPERATURES WILL REMAIN ON THE MILD SIDE FOR LATE MARCH WITH
925MB TEMPERATURES LARGELY 10-15C THURSDAY/FRIDAY. SOME DISCREPANCY
IN LOW LEVEL TEMPERATURES FOR THE WEEKEND...WITH ECMWF DRIVING SOME
COOLER AIR SOUTHWARD WHILE GFS PUMPS WARMER AIR BACK INTO THE AREA
WITH THE BUILDING UPPER RIDGE. A COUPLE OF GFS ENSEMBLE MEMBERS ARE
SUPPORTIVE OF COOLER ECMWF IDEA...BUT VAST MAJORITY SEEM TO SUPPORT
WARMER GFS/GEM SOLUTION AND THUS WILL HEDGE WEEKEND TEMPERATURES
TOWARD WARMER GFS GUIDANCE.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
SHOWERS/SCT THUNDERSTORMS WILL EXPAND NORTHWARD INTO THE AREA THIS
MORNING...AHEAD OF MID-UPPER LEVEL WAVE EJECTING OUT OF DEEP WESTERN
CONUS TROUGH. INSTABILITY MEAGER BUT ENOUGH TO MENTION THUNDER FOR
KFSD/KSUX AREAS...THOUGH SHOWERS SHOULD BE PREDOMINANT PRECIPITATION
TYPE FOR THE BULK OF EVENT THE LATE MORNING INTO THE EVENING. PATCHY
HIGH-END MVFR STRATUS AROUND THOUGH MOST CEILINGS LOOK TO BE IN VFR
RANGE AND THIS EXPECTED TO BE THE CASE OUTSIDE THUNDERSTORMS. GUSTY
SOUTHERLY WINDS WILL CONTINUE THROUGH THE DAY...BUT SHOULD SUBSIDE
TOWARD EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Mar 19, 10:42 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON MAR 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY AND
TONIGHT...WITH MOST OF THE THUNDERSTORMS EAST OF THE JAMES RIVER.
WHILE MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...
ISOLATED STORMS WITH HAIL TO QUARTER SIZE AND 60 MPH WIND GUSTS
WILL BE POSSIBLE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NEAR INTERSTATE 29 IN
SOUTHEAST SOUTH DAKOTA.
THUNDERSTORMS SHOULD END OR DECREASE TO SHOWERS SOON AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN AREAS GENERALLY EAST
OF A LINE FROM SIOUX CITY IOWA TO WORTHINGTON MINNESOTA ON
TUESDAY AFTERNOON.  AT THIS TIME...THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT IN SOUTHWEST
MINNESOTA...NORTHWEST IOWA...EXTREME EASTERN SOUTH DAKOTA...AND
EXTREME NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 36 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moody

When
March 19, 12:20 PM CST
Where
Moody County, 2.99 mi E of Trent
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.900, -96.590

Thunderstorm winds damaged several outbuildings on a farmstead.

Hail, Moody

When
March 19, 12:24 PM CST
Where
Moody County, 4.48 mi ENE of Flandreau
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -96.500

Hail, Moody

When
March 19, 12:26 PM CST
Where
Moody County, 4.25 mi NE of Flandreau
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.100, -96.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372833, 372835, 372836.